Advice Needed

What better place to come to for advice, off all you lovely a fibbers!

I have had two ablations, one last August and a repeat in a different area of the heart in March this year. I think this one has been successful, had a distressing few months when my mum was dying and the a.f . came back. A couple of questions, once we have had an Ablation and it seems successful, do we still have a.f.? Is it cured, do we still have the condition but it can restart at any time?

I have been taken off flecanide and am on xaerlto and bp and cholesterol meds. I get a feeling like my heart it going to start into a.f. rhythm, before it used to quiver and feel like a flip, but it doesn't quite get there, it is like it is attempting too. I get a racing heart at times or missed beats, sometimes it takes my breath, feels like it is a long gap and makes you lightheaded, all this is very very mild to what it was like and no hours and hours of it. I am due to go on my first holiday since Ablation in two weeks and it feels strange and probably a bit scary to not have any back up if I do go into a full a.f. episode for hours and do not have anything to take. Should I take my flecanide with me in case I have bad do whilst away, does anyone do that, take them just in case? Would you take them just once or for a couple of days? Need advice please and reassuring. Thanks. My consultant thinks I now have a heightened sense of my heart, what I am feeling is very real, although much milder than it was. Thanks. Fiona

7 Replies

oldestnewest
  • Your consultant is right. We AFers always feel every little blip and I'm not sure that ever goes completely. Even nine years since my last successful ablation I am I know.

    You have AF.but symptoms are gone in my view. Prof Schilling once told us that ANY treatment for AF is only ever about improving quality of life (QOL) but then he also said that if a seven day monitor a year after ablation showed no AF then it was cured. The reality is that it can come back in the future if it wants to and we do better to accept very day, week, month or year we are not having it and live life to the full.,

  • Hi Fiona - I've had three ablations and if I were you I would take your Flecainide tablets with you when you go on holiday. Just knowing that you have them will probably be comforting and stop you worrying.

    Jean

  • So sorry Fiona that you've had that big milestone of losing your mother.

    I think we always feel we have AF, even though it might be dormant. It doesn't go away completely even if it doesn't happen any more and I think you would be wise to mention when buying holiday insurance that you have had AF but do not require a daily flecainide.

    I always try to have some flecainide with me and would not want to go away on holiday without a supply of it. I was told to take 50mgs if I had a bout of AF and have more if needed rather than taking a larger dose to start with. I was taking 150mgs twice a day when I was on a daily dose. I haven't ever taken it on a daily basis when on holiday. In fact I have been fine every time I've been abroad.

    I hope you have a great time.

  • Thank you all for your advice. It's a question I have never asked do we still have a.f. and often wonderesd. It's all pretty amazing, where would we be without our cardiac surgeons and our forum here. Thanks for reassuring me. Very true that we are probably always heart aware, after having a.f. for 14 years and then nothing appears to be happening, then it feels like it is attempting to start but doesn't quite get there, is very strange. But I do feel different this second time, so hopefully it has been a success. I will go away relaxed now and take some flecanide with me, am sure I won't need it though. All keep well. Thank you. 👍🏻 X

  • I totally understand your description and what you are going through and if it helps you are not alone with your heightened senses. It's clear from reading these forums we are all different and some people do not even know they are in AF - that is baffling to me but as I say we are all different. Your last sentence about the consultant saying you have the heightened sensitivity and you saying its very real makes me think you are perhaps being a bit hard on yourselves for the fact that you are picking up that sensitivity? I may be wrong but I once had a problem with my brother use of the word 'cope'. It was a word he used in a way that affected me emotionally but something clicked one day and now I can say to myself somedays " I cannot cope with this anymore" (when I have too) and it's a bit of a release to own the words now! Hope that makes sense! Because of my heightened sensitivity my consultant thinks I would not be a good candidate for a pacemaker something I would not of thought of but makes perfect sense and is a good point. Made me think my consultant was switched on.

    I am post ablation Number 2 and get the quivers and flicks as you describe but mine are different to how they were after Number 1 too. I'm trying to dig deep and be patient and not assume I am back to square 1 but its hard isn't it. My instructions are to take 100mg of Flecanide as pill in pocket when I get AF. I'm now only on a BB. One point I am unsure of in your question and others may know. I thought you had to be on BB to take Flecanide pill in pocket - but once that is clarified - I have found it has worked a treat. One dose and sit quiet 3-4 hours luckily mine have gone so far.

  • Hi Kate, Thanks for your reply. It's good to hear how we are all going through the same and to be able to give each other tips and advice. Do you mean to be kinder to myself if I am feeling some flips, misses and thuds, to try not to worry and tell myself to cope? I felt my consultant was telling me I am being too sensitive and too over aware of any little symptoms, in a negative way. Maybe I took it the wrong way?

    No I am not on beta blockers, b.p. Meds, anticoagulants and statin, should I not take flecanide if needed, hopefully it won't be?

    Thanks. Fiona

  • I cannot advise re whether you take the Flecanide or not it should be done by a Medic. What I can say is the AFA Association leaflet AF drug information page 7 describes very well about the pill in pocket approach and says who it is appropriate for on page 7/8 Too much to put here. On page 9 when it goes on to talk about Flecainide in more detail it says ...... 'Flecanide is especially useful in patients with paroxysmal AF without structural or coronary heat disease. In which case it must be used in conjunction with an agent such as a beta bloker or calcium channel blocker that slow the AV node to protect against rapid conduction to the ventricle' ................ It's reading that some time back that made me query whether you were taking a BB. I don't remember anyone ever giving me that advise so it registered with me. It sounds like you need to ask what is and is not appropriate.

You may also like...